Medical blackmail…

My cardiologist, as you can see in this post, has said that he will only prescribe for my heart condition (heart failure and aortic valve calcification and stenosis, the latter not being amenable to medical treatment at all), if I submit to a series of diagnostic tests, which is blackmail.

One of the tests is overnight oxygen level monitoring, which might possibly be useful, and a 24-hour, mobile ECG is probably futile because I’m simply not mobile, and one which is positively dangerous. That one is a chemically-induced stress echocardiogram.

That works by injecting drugs to put the heart under stress, simulating exercise on a treadmill. I’ve done the treadmill thing and I know damn well they routinely push patients to do “just a bit more”.

However, injecting chemicals is a different ball game, and if it all goes tits up I’m reliant on a person over whom I have no control to inject a neutralising agent. Of course, how quickly that would return me to normal, and how long it would take me to get the injection, I have no idea, as these things are outside my control. With the treadmill, pushed  too hard, I could simply hit the stop button.

Once the drugs are in my system I have no stop button. I am entirely reliant on some bugger who, for all I know, might be a “just a bit more” obsessive – and that could kill me.

Then there’s the problem of my medication. For the stress echo, I’m supposed to avoid caffeine as that artificially drives up the heart rate. I have several drugs that do that too, but not taking them simply isn’t an option.

OK, their effect isn’t dramatic, but in combination with the stressor chemicals who knows what might happen? I sure as hell don’t, and neither does Newall, the cardiologist, because the information just isn’t there.

Nobody looks – because it’s just not feasible – at all the billions of possible multiple drug interactions, just at interacting pairs, and there’s a list of those in the back of the British National Formulary. Given the fact that the 16 drugs I’m already taking daily already cause more than enough problems – so many that, without them, I strongly suspect my “ME” would go away –  there’s no telling what would happen with another two or more drugs injected into that chemical soup. Nobody knows. And I sure as hell have no intention of being a guinea-pig!

There is another reason why I won’t have this test – I know exactly what happens when I exercise – which is one reason why I get all my shopping delivered and use a powerchair indoors. I’d like to use it outdoors – if it ever stops bloody raining. What happens is absolutely terrifying, my heart feels as if it’s flailing around like a wet leather bag, I can’t breathe, and it feels as if I’m about to die. On several occasions all this has caused me to pass out, not to mention triggering bouts of angina. And this lunatic wants me to let him induce it? No bloody way!

I’ve spent much of the morning trying to track down mortality rates for a drug-induced stress echo, but came up with nothing solid – if you read the available research you’ll come away with the impression that this procedure has never killed, or even seriously harmed, anyone, and I simply don’t believe that.

Then I stumbled across this abstract at The Lancet. The list of things that can go wrong, and sometimes dangerously so, is seriously worrying, especially the final paragraph:-

Life-threatening and/or longlasting complications may occur during dobutamine/atropine stress echocardiography.

(If, for any reason, the page is taken down, let me know – I have a copy.)

So my first reaction is to tell this arrogant tosser to go screw himself, let my complaint take its course, adding the blackmail accusation to it, and self-medicate. I know what I need as well as he does, and all the tests in the world won’t change that.

I already have a diuretic, to keep retained fluid under some sort of control (ha!), I have a drug to keep my blood-pressure down and which has some unspecified benefits in heart failure. What I also need is Digoxin. This was prescribed almost 18 months ago in Arrowe Park Hospital, but like so much else, it never got to me. But I can buy it, and it’s cheap.

Digoxin is quite specific in its action – it improves heart function. It won’t make me live any longer, but there’s a good chance, if I don’t wait too long (assuming it’s not already too late as a result of all the neglect over the past 18 months), that it will improve how I feel, maybe even improve my level of activity – won’t be hard, it’s effectively zero!

I don’t much care if it actually shortens my life, as long as it improves it, as right now it’s hardly worth hanging on to – I sleep sitting upright on the couch (if I lie down I can breathe, and I’m in too much pain), and spend my days in front of this computer, breaking off every 15-20 minutes to pee. If it can’t be improved – and I firmly believe that it could have been already improved except for the clusterfuck – then, frankly, I have no interest in it.

Oh, and bloody Newall is getting a version of this faxed to him over the weekend – I sure as hell have no intention of being blackmailed into a dangerous test.

And one thing I did learn from this bugger – my blood tests were all fine, except for cholesterol, at 6.4. Since it wasn’t a fasting test I don’t propose to worry about that. And it’s been a LOT higher.

About these ads

5 thoughts on “Medical blackmail…

  1. what makes me (do i say laugh or get angry here?) is that i am prescribed and get a heart spray containing digoxin but i dont need it. my doc insists i carry one just in case. in spite of all my heart tests showing no scars no abnormalities until my last chest xray a year ago, which, (if a mistake HASNT been made in the report, which my doc says is a possibility) shows i have a slightly enlarged heart now. how? why? if i didnt have it 4 years previously to that xray.and with all the so called preventative treatment they insisted i have, do i have this all of a sudden? when asked what could have caused it. was told my high blood pressure……………I a had never had high BP in my life.and on checking it ,was found to be normal that day too.whatever, i have never used that spray from the day i went into hospital aug 28th 2007 (when the GP who sent me into hosp,used it on me,)…to today. and you who obviously needs it more than me, cant get it. its all so wrong.

    • Hmm . . . Are you sure that spray isn’t Glyceril Trinitrate (GTN)? BNF doesn’t list a Digoxin spray, and it doesn’t work that quickly.

      I went into hospital January last year, with pneumonia and empyema – came out 4 days later with a fatal heart condition I sure as hell didn’t go in with and – wouldn’t you know it – nobody has any interest in figuring out why, or explaining it if they know why.

      I think the buggers make it up as they go along half the time – until someone calls their bluff.

  2. ok dunno if yu got my reply. it disappeared. if so ignore this one.
    merely said .,yes your probably right about
    1., the spray being a GTN
    2. docs making things up as they go along.
    when questioned about the chest xray results that apparently showed i had a SLIGHTLY enlarged heart. and after proving to the doc that i did not suffer from high BP, he said “of course it could be a mistake”,,,,whose? and why didnt he find out? do i have this malady or not? i have 22 other conditions from minor to major, which did account for me feeling overwhelmed for a time.and depressed, one condition after another being thrown at me over last 4/5 years. culminating in borderline diabetes. so many are borderline or slight though.ive often wondered if they are making things up.

    • I’ve always said that the chronically sick should try to know more than their GPs, especially as GPs don’t have – mostly – in-depth knowledge. That’s what consultants are for. You won’t be popular, but when they screw up as mine did this week, with 4 times the recommended dose of Losartan, they won’t kill you.

      I reduced it by half, added 100mg of potassium to stabilise my heart, and the last two days I’ve been fine. If it lasts til Monday and beyond, I’ll chalk it up as another win.

      • well i have had a week of stomach probs and falling asleep all the time. not like me at all. 4 days ago i decided to read the leaflet that comes with my clopidogrel, what do i find? both are side effects. so i stopped it for 3 days. by the 3rd day was feeling a lot better so on friday i took my usual dose. yesterday was in real trouble again with my stomach. so today ive not taken it again and my stomach is just about fine again until i get near to needing to eat but even then its nothing like as bad as yesterday. soooooo i am more convinced than ever that its the clopidogrel causing the probs.cos have been back on my original brand of lansoprazole for 3 days and double the dose i was on before they changed the brand. so should not be getting these symptoms.but i am.seems an open and shut case to me.
        bet the doc says its not that and we will do some investigations….WHEN i can get an appointment that is.

Comments are closed.